Nevada, 2005

High Wind in Nevada, December 1, 2005

December 1, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 30, 11:25 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 30, 11:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1125 PM PST WED NOV 30 2005

.UPDATE...
HAVE ADJUSTED WIND STATEMENTS AND DROPPED THE HIGH WIND WATCH FROM
THE NORTHERN ZONES. WITH THE JET FORCING AND WEAK BAROCLINICITY IN
THAT REGION...SPILLOVER MUCH MORE LIKELY WHICH WILL REDUCE WIND
SPEEDS. FURTHER SOUTH...BLOCKING EXPECTED BASED ON RIDGETOP STABLE
LAYER PRESENT IN 00Z KREV SOUNDING WHICH IS EXPECTED TO CONTINUE
INTO THU AFTERNOON. CURRENT KRGX IMAGERY SUPPORTS LITTLE PRECIP FOR
THE NEXT SEVERAL HOURS IN RENO SHOWING STRONG BLOCKING. THEREFORE
HAVE ISSUED HIGH WIND WARNING FOR RENO. IN MINERAL COUNTY...ONLY
ISSUED ADVISORY AS IT WILL BE FAR ENOUGH SOUTH WHERE WINDS SPEEDS
ARE A QUITE A BIT LIGHTER ALOFT BUT LOCAL GUSTS...ESPECIALLY ON 95
NEAR WALKER LAKE WILL BE A PROBLEM. WALLMANN

&&

.PREV UPDATE....ISSUED AT 1015 PM
COLD AIR IN THE NRN PART OF THE CWA NEAR THE OREGON BOARDER
PERSISTED CAUSING SNOW ON THE VALLEYS THERE.  IT DID NOT APPEAR THE
SNOW LEVELS WERE GOING TO RISE BEFORE THE PRECIP DIMINSHED.  SPOTTER
REPORT FROM FT BIDWELL OF 2 INCHES ON THE GROUND AND SNOWING 1/2
INCH AN HOUR PROMPTED A HEAVY SNOW WARNING FOR EXTREME NRN WASHOE
COUNTY AND THE SURPRISE VALLEY OVERNIGHT.  THINK IN THE END MAYBE 4
INCHES OF SNOW WILL FALL THERE.

IN THE TAHOE BASIN SNOW LEVEL ROSE RAPIDLY IN THE EARLY EVENING TO
8000 FEET AND SNOW AT LAKE LEVEL TURNED TO RAIN.  THAT PROMPTED AN
UPDATE TO THE ZONE ADJUSTING THE SNOW LEVELS UP.  THINK THE BIGGEST
IMPACT OF THE EARLY PART OF THIS STORM THRU THE DAY THURSDAY WILL BE
ABOVE 8000 FEET.  LEFT THE HEADLINES IN THE WARNINGS ABOVE 7000 FEET
FOR SIMPLICITY.

&&

.PREV DISCUSSION...ISSUED AT 330 PM
COMPLEX WEATHER SCENARIO DEVELOPING TONIGHT AND THURSDAY AS POWERFUL
STORM APPROACHES THE CA COAST. RADAR ECHOES HAVE INCREASED THIS
AFTERNOON AS WARM ADVECTION MOISTURE SPREADS ACROSS THE REGION. DEW
POINTS REMAIN VERY LOW IN THE SINGLE DIGITS OVER THE TAHOE BASIN AND
IN THE TEENS AND 20S ELSEWHERE SO MOST OF THE CURRENT RADAR RETURNS
ARE LIKELY VIRGA EXCEPT AT HIGHER ELEVATIONS.

ADDRESSING THE SNOW POTENTIAL FIRST...MODEL SOUNDINGS INDICATE
STABLE AND NEARLY ISOTHERMAL LAYER BELOW 700 MB TONIGHT. EVEN THOUGH
TEMPS AT 700 MB WILL CONTINUE TO RISE...THE PRESENCE OF THIS STABLE
LAYER WILL ALLOW SNOW TO FALL AT LEVELS LOWER THAN INDICATED BY
MODEL DATA. SNOW IS LIKELY TO BEGIN THIS EVENING AS THE AIR MASS
NEAR THE SURFACE MOISTENS UP AND COULD ACCUMULATE TO ADVISORY LEVELS
IN THE TAHOE BASIN AT LAKE LEVEL BEFORE CHANGING TO RAIN TOWARD
DAYBREAK. ABOVE 7000 FEET...THE POTENTIAL FOR HEAVY SNOW WILL BE
GREATER SO THE WATCH WILL BE UPGRADED TO A WARNING FOR THE TAHOE
ZONE. THE OVERRUNNING PRECIP IS LIKELY OVERDONE ON THE ETA MODEL
FOR MONO COUNTY AS THE DEEPER MOISTURE AND BETTER FRONTAL LIFT
SHOULD REMAIN FARTHER NORTH. WIDESPREAD PRECIP IS MORE LIKELY THURS
AFTERNOON OVER MONO COUNTY SO THE WATCH WILL REMAIN IN PLACE AT THIS
TIME. IN NERN CA...SNOW LEVELS MAY BEGIN BETWEEN 4500 AND 5000 FEET
BUT SHOULD RISE TO ABOVE 6000 FEET BEFORE SNOW AMOUNTS REACH
ADVISORY CRITERIA.

ON THURSDAY...SNOW LEVELS WILL RISE AS WARM AIR MASS SHOULD BREAK
THE ISOTHERMAL LAYER IN THE SIERRA DURING THE MORNING AND COULD EVEN
RISE ABOVE 8000 FEET FOR A FEW HOURS FROM LATE MORNING THRU EARLY
AFTERNOON. THE TIME SPENT IN THE WARM SECTOR IS STILL AN UNCERTAINTY
AND WOULD HAVE SIGNIFICANT EFFECT ON SNOW AMOUNTS. THE CURRENT
THINKING IS THAT AREAS ABOVE 8000 FEET WILL BE NEARLY ALL SNOW AND
COULD SEE UP TO 3 FEET BY EVENING WHILE AMOUNTS SHOULD EXCEED A FOOT
IN THE 7000 TO 8000 FOOT RANGE AS WELL EVEN WITH THE WARM SECTOR
PERIOD. AS A COLD FRONT PUSHES THRU THE REGION LATER THURSDAY
AFTERNOON...A FINAL BURST OF SNOW COULD BRING A FEW QUICK INCHES TO
THE LAKE LEVEL BEFORE ENDING DURING THE EVENING. PRECIP SHOULD TAPER
OFF IN MONO COUNTY AFTER MIDNIGHT. THESE ENDING TIMES FOR PRECIP ARE
SOONER THAN INDICATED BY MODEL DATA SINCE THEY TEND TO HANG ON THE
QPF TOO LONG FOR FAST MOVING COLD FRONT PASSAGES.

IN LOWER ELEVATIONS...RAINFALL IN EXCESS OF 1 INCH IS LIKELY IN THE
LASSEN ZONE AND IF THE ETA SOLUTION VERIFIES...EVEN RENO WOULD SEE
AN INCH OF RAIN ON THURSDAY. USUALLY THE GFS IS WETTER FOR THE WRN
NV VALLEYS WITH THE HIGHER RESOLUTION ETA ABLE TO DELINEATE A RAIN
SHADOW...SO THIS COULD SIGNIFY A HIGHER CONFIDENCE FOR SIGNIFICANT
RAIN REACHING RENO. RAINFALL AMOUNTS WILL DECREASE OVER NORTHWEST
AND WEST CENTRAL NV WITH THE LEAST PRECIP OVER MINERAL COUNTY. THE
MOST LIKELY PERIOD FOR VALLEY RAIN WILL BE ASSOCIATED WITH THE WARM
ADVECTION OVER THE STABLE ISOTHERMAL LAYER BELOW 700 MB FROM LATER
THIS EVENING THRU THURS MORNING.

WIND POTENTIAL REMAINS A CONCERN IN THE LOWER ELEVATIONS THURSDAY AS
700 MB FLOW OF 70 KT IS EXPECTED THRU THE MORNING. TRANSPORTING
THIS WIND TO THE SURFACE WILL BE DIFFICULT WHEN STEADY RAIN IS
EXPECTED. BY THURS AFTERNOON...WINDS WILL HAVE A BETTER CHANCE OF
MIXING DOWN BUT SPEEDS MAY NOT REACH WARNING CRITERIA AS THE JET
CORE COULD BE FARTHER SOUTH BY THE TIME THE STEADY RAIN BREAKS UP.
DUE TO THIS UNCERTAINTY...THE HIGH WIND WATCH WILL REMAIN FOR NOW
WITH MINERAL COUNTY BEING ADDED TO THE WATCH SINCE THEY WILL HAVE A
BETTER OPPORTUNITY FOR MIXING WITH EXPECTED RAIN SHADOWING.

FROM FRIDAY THRU SAT NIGHT...ISOLATED SHOWERS MAY LINGER INTO FRIDAY
WITH CYCLONIC 500 MB FLOW AND RESIDUAL MOISTURE REMAINING IN PLACE.
A WEAK SHORTWAVE MAY BRING LIGHT SNOW INTO THE NORTHERN ZONES ON FRI
NIGHT AND SAT OTHERWISE THE REGION SHOULD REMAIN DRY AND COOLER. MJD

LONG TERM...SUNDAY THROUGH WEDNESDAY...
MODELS IN DECENT AGREEMENT WITH TROUGH MOVING EAST AND NORTHWEST
FLOW DEVELOPING ACROSS THE CWA BY SUNDAY AS RIDGE DEVELOPS OFF THE
WEST COAST. THE GFS AND EUROPEAN BOTH SHOW A WEAK IMPULSE EMBEDDED
IN THE NORTHWEST FLOW DROPPING DOWN SOMETIME ON TUESDAY OR
WEDNESDAY...BUT DIFFER ON TIMING AND STRENGTH. MODELS TYPICALLY HAVE
A HARD TIME IRONING OUT THESE DETAILS IN THE EXTENDED PERIOD SO LEFT
SLIGHT CHANCE POPS OVER NRN ZONES ON TUESDAY. OTHER THAN
THAT...CONTINUED WITH THE PARTLY CLOUDY CLOUD COVER THROUGH
WEDNESDAY...ALTHOUGH NRN ZONES COULD BE CLOSER TO MOSTLY CLOUDY
DEPENDING ON HOW FLAT THE RIDGE IS AND SHORT WAVE ENERGY EMBEDDED IN
NW FLOW. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD. BENINATO

&&

.AVIATION...
ONLY HIGH AND MID LEVEL CLOUDS EXPECTED OVER TAF SITES THROUGH EARLY
EVENING. SOME SHOWERS WILL SPILL ACROSS THE SIERRA TODAY MAINLY
NORTH OF I-80. CLOUDS WILL LOWER AND RAIN/SNOW WILL INCREASE FROM
KTVL NWD OVERNIGHT WITH MVFR CIGS/VIS EXPECTED AFTER 05Z. PRECIP
WILL BE MORE SHOWERY FURTHER EAST OF THE MOUNTAINS THROUGH THURSDAY
MORNING...BUT WINDS WILL BECOME STRONG OVERNIGHT AND TOMORROW.
SURFACE WINDS 20-25 MPH AND GUSTS OVER 45 MPH LIKELY ON THURSDAY
OVER TAF/TWEB ROUTES IN NV. BENINATO.

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING ABOVE 7000 FEET ZONE 2 FROM 8 PM THIS
       EVENING THROUGH 8 PM THURSDAY EVENING.
      HIGH WIND WARNING ZONE 3 FROM 4 AM TO 10 PM THURSDAY.
      WIND ADVISORY ZONE 1 FROM 10 AM TO 10 PM THURSDAY
      LAKE WIND ADVISORY ZONE 4 FROM 10 AM THURSDAY MORNING THROUGH
       8 PM THURSDAY EVENING.
      HEAVY SNOW WARNING ZONE 5 FROM 8 PM WEDNESDAY TO 8 AM
       THURSDAY.

.CA...WINTER STORM WARNING ABOVE 7000 FEET ZONE 72 FROM 8 PM
       TONIGHT THROUGH 8 PM THURSDAY NIGHT.
      WINTER STORM WATCH ABOVE 7500 FEET ZONE 73 THURSDAY
       AFTERNOON THROUGH LATE THURSDAY NIGHT.
      HEAVY SNOW WARNING ZONE 70 FROM 8 PM WEDNESDAY TO 8 AM
      THURSDAY.
Hazardous weather outlook, Nov 30, 6:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST WED NOV 30 2005

CAZ070>073-NVZ001>005-011500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.

.DAY ONE...TODAY

A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP OVER THE
PACIFIC TODAY AND BEGIN TO AFFECT THE AREA BEGINNING TOMORROW
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT FOR THE SIERRA. REFER TO /WWUS45 KREV WSWREV/ FOR
FURTHER DETAILS.

A HIGH WIND WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY EVENING FOR NORTHEASTERN CALIFORNIA AND FAR WESTERN NEVADA
INCLUDING THE GREATER RENO-CARSON CITY MINDEN AREA. REFER TO /WWUS75
KREV NPWREV/ FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.

In the hours before

Local storm report, Nov 30, 10:27 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1027 PM PST WED NOV 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     SNOW             FORT BIDWELL            41.86N 120.15W
11/30/2005  2.0 INCH         MODOC              CA   TRAINED SPOTTER

            SNOW 1/2 INCH PER HOUR...2 INCHES SINCE 330 PM.

0956 PM     NON-TSTM WND GST 5 WSW GARDNERVILLE      38.91N 119.82W
11/30/2005  51 MPH           DOUGLAS            NV   TRAINED SPOTTER

&&

JFISCHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
December 1, 1:00 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 59 kt (68 mph) wind gust recorded at the Washoe Valley NDOT sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483448.